MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EVOS LARGE TGTR 3.7MM R DRILL; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

SMITH & NEPHEW, INC. EVOS LARGE TGTR 3.7MM R DRILL; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 71177735
Medical Device Problem Codes Material Fragmentation (1261); Separation Failure (2547); Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/15/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal reference number:(b)(4).
 
Event or Problem Description
It was reported that, during evos large pp internal fixation surgery, one (1) evos large tgtr 3.7mm r drill got jammed in the drill sleeve, after penetrating the near cortex.The procedure was resumed, after a non-significant delay, using a s+n back-up device.After the procedure, the parts were separated exhibiting small amounts of metal debris presumably coming from the drill flutes.No further complications were reported.
 
Additional Manufacturer Narrative
The associated devices were returned and evaluated.A visual inspection of the returned evos large tgtr 3.7mm r drill reveals a few burrs on the body of the device and at the tip of the device.The visual did not reveal any metal pieces missing from the device.Also the evos 3.7mm locking guide was returned and the visual reveals signs of normal wear and use.This inspection was conducted using a magnifying glass.A functional evaluation reveals the evos large tgtr 3.7mm r drill go through the evos 3.7mm locking guide as intended.There is no issue inserting the evos large tgtr 3.7mm r drill and removing it from the evos 3.7mm locking guide.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.For the drill, a review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.For the locking guide, a review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.The drill is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.The locking guide is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, during evos large pp internal fixation surgery, one (1) evos large tgtr 3.7mm r drill got jammed in one (1) evos large 3.7mm locking {} guide, after penetrating the near cortex.The procedure was resumed, after a non-significant delay, using a s+n back-up device.After the procedure, the parts were separated exhibiting small amounts of metal debris presumably coming from the drill flutes.There was no need to conduct an examination for potential fallen metal debris.No further complications were reported.

Brand Name
EVOS LARGE TGTR 3.7MM R DRILL
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19520912
Report Number1020279-2024-01139
Device Sequence Number6171624
Product Code LXH
UDI-Device Identifier00885556767733
UDI-Public885556767733
Combination Product (Y/N)N
Initial Reporter CountryAS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/24/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Device Catalogue Number71177735
Device Lot Number22CUQ0038
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/15/2024
Supplement Date Received by Manufacturer10/18/2024
Initial Report FDA Received Date06/12/2024
Supplement Report FDA Received Date10/24/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/01/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71175629/EVOS LARGE 3.7MM LOCKING {} GUIDE
Patient SexUnknown